Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Is it ok to take sleeping pills?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
i had a breakdown and i felt lonely, and since then am having trouble sleeping for about a month now ,i go to bed and wake up in the morning and i feel that i havent sleept all night ,and i am really worried becouse i never had this problem before .is it ok if i try a sleeping pill and what kind of pill should i try
Posted Mon, 23 Apr 2012 in Sleep Disorders
Answered by Dr. Robert Galamaga 22 minutes later
Hello and thanks for the query.

First of all let me tell you that you are certainly not alone in experiencing this concern. Anxiety as well as sleep disturbance is extremely prevalent. While there are many causes related to this the solution is generally multifactorial. By this I mean there are several things which you can focus on to help mitigate what is causing the problem.

One of the most common causes of sleep disturbance is anxiety. In addition depression can certainly play a role. Depression can come in many forms and can be very mild to very severe and disabling. Depending on the things that are going on in your life you can try to take control of those and help mitigate what is going on.

Before we talk about medication I suggest that you consider a couple of other things. First of all I think you really need to focus on exercise. I suggest that you exercise at least four or five days per week for at least 30 min. Exercise will certainly help to mitigate the anxiety and can help with symptoms of depression as well. Secondly I suggest that you pursue some kind of relaxation which might include meditation or possibly yoga. Those have also been shown to help mitigate these kinds of things. As far as diet try to make sure that your diet is well balanced. I would also decrease intake of caffeine or alcohol if those are things which you consumer regularly.

As far as medications are concerned there are a couple of options. One option is an over-the-counter medication called Benadryl. Benadryl has been used successfully to help induce sleep and maintain sleep in some patients. I generally recommend a dose of 25 mg as a trial. There are certain side effects of Benadryl including dry mouth as well is dry eyes. These are things you want to be aware of. Also Benadryl can have a hangover affect the next morning which can make you feel somewhat groggy during the day as the Benadryl wears off. I think it would be fine and safe for you to try taking one of these for a few nights to see if this will help you get some rest.

If Benadryl is not effective you could consider a prescription medication. There are several different prescription sleeping pills which your primary care provider could consider giving to you. Finally one last option would be taking an antidepressant on a daily basis to help boost your serotonin levels. Serotonin is one of the hormones are body uses in the situations of stress and anxiety. Some of these medications help to boost the serotonin level to help improve our feelings on a day-to-day basis and they may also help you get some sleep if that has been a problem for you.

Again I thank you for submitting your question. I hope you have found my answer to be both informative and helpful. If you have additional concerns I would be happy to discuss them and you can forward these along to me as well.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor